I have heard that the use of blue dye in swallowing assessments is being questioned by many facilities. What is ASHAs position about using blue dye?
The FDA recently published an advisory on ” Reports of Blue Discoloration and Death in Patients Receiving Enteral Feedings Tinted With the Dye, FD&C Blue No. 1″. The purpose of this advisory was to alert practitioners about reported cases of patients experiencing blue discoloration of the skin or other organs, as well as more serious complications, after receiving blue-tinted tube feedings. Although a definitive link between the blue dye and these complications has not been established, many facilities have reduced or even banned the use of blue dye. ASHA does not endorse any procedure or therapeutic technique and therefore does not have a position about the use of blue dye for swallowing assessments. Certainly, SLPs who use blue dye need to be aware of this FDA advisory and consider the use of blue dye in patients who may be at risk for complications. In a 2003 ASHA Leader article, Nancy Swigert summarized the issues surrounding the use of blue dye in swallowing assessments. It should